Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 96, NWS Aberdeen, SD

July 11, 2017Codington County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 11, 2017, 10:28 PM CDT for Codington County, Hamlin County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2017, 10:28 PM CDT (03:28 UTC)
Expired
Jul 11, 2017, 11:15 PM CDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Codington County, SD, Hamlin County, SD

The radar

The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 6:52 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
3131 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

399 
WUUS53 KABR 120328
SVRABR
SDC029-057-120415-
/O.NEW.KABR.SV.W.0096.170712T0328Z-170712T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1028 PM CDT TUE JUL 11 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Northern Hamlin County in northeastern South Dakota...
  Southern Codington County in northeastern South Dakota...

* Until 1115 PM CDT

* At 1027 PM CDT, a severe thunderstorm was located near Hazel, or 12
  miles southwest of Watertown, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Watertown, Castlewood, Hayti, Hazel, Thomas, Pelican Lake, Sandy
  Shore Rec Area, Goose Lake, Tinkertown, Memorial Park Camping Site
  and Lake Kampeska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4480 9748 4494 9732 4481 9691 4460 9717
TIME...MOT...LOC 0327Z 309DEG 18KT 4481 9736 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Lueck
5 follow-up statements
529 
WWUS53 KABR 120338
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1038 PM CDT TUE JUL 11 2017

SDC029-057-120415-
/O.CON.KABR.SV.W.0096.000000T0000Z-170712T0415Z/
Hamlin SD-Codington SD-
1038 PM CDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHERN HAMLIN AND SOUTH CENTRAL CODINGTON COUNTIES...

At 1038 PM CDT, a severe thunderstorm was located near Thomas, or 11
miles southwest of Watertown, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Watertown, Castlewood, Hayti, Hazel, Thomas, Pelican Lake, Sandy
Shore Rec Area, Goose Lake, Memorial Park Camping Site and Lake
Kampeska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4478 9744 4492 9727 4481 9691 4460 9717
TIME...MOT...LOC 0338Z 306DEG 18KT 4478 9729 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Lueck
166 
WWUS53 KABR 120347
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1047 PM CDT TUE JUL 11 2017

SDC029-057-120415-
/O.CON.KABR.SV.W.0096.000000T0000Z-170712T0415Z/
Hamlin SD-Codington SD-
1047 PM CDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHERN HAMLIN AND SOUTH CENTRAL CODINGTON COUNTIES...

At 1047 PM CDT, a severe thunderstorm was located over Thomas, or 11
miles south of Watertown, moving southeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Castlewood, Hayti, Thomas and Pelican Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4474 9738 4489 9719 4481 9691 4460 9717
TIME...MOT...LOC 0347Z 309DEG 18KT 4475 9724 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

Lueck
761 
WWUS53 KABR 120400
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1100 PM CDT TUE JUL 11 2017

SDC029-057-120415-
/O.CON.KABR.SV.W.0096.000000T0000Z-170712T0415Z/
Hamlin SD-Codington SD-
1100 PM CDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHEASTERN HAMLIN AND SOUTH CENTRAL CODINGTON COUNTIES...

At 1059 PM CDT, a severe thunderstorm was located over Castlewood, or
12 miles south of Watertown, moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Castlewood and Thomas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4474 9727 4487 9714 4481 9691 4462 9715
TIME...MOT...LOC 0359Z 287DEG 25KT 4474 9708 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

Lueck
033 
WWUS53 KABR 120405
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1105 PM CDT TUE JUL 11 2017

SDC029-057-120415-
/O.CON.KABR.SV.W.0096.000000T0000Z-170712T0415Z/
Hamlin SD-Codington SD-
1105 PM CDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHEASTERN HAMLIN AND SOUTH CENTRAL CODINGTON COUNTIES...

At 1104 PM CDT, a severe thunderstorm was located over Castlewood, or
12 miles northwest of Estelline, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Castlewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4475 9718 4485 9707 4481 9691 4466 9710
TIME...MOT...LOC 0404Z 309DEG 18KT 4472 9705 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Lueck
418 
WWUS53 KABR 120411
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1111 PM CDT TUE JUL 11 2017

SDC029-057-120421-
/O.EXP.KABR.SV.W.0096.000000T0000Z-170712T0415Z/
Hamlin SD-Codington SD-
1111 PM CDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMLIN AND SOUTH
CENTRAL CODINGTON COUNTIES WILL EXPIRE AT 1115 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A severe thunderstorm watch remains in effect until midnight CDT for
northeastern South Dakota.

LAT...LON 4475 9718 4485 9707 4481 9691 4466 9710
TIME...MOT...LOC 0411Z 309DEG 18KT 4470 9702 

$$

Lueck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 8:52 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 11, 8:52 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
852 PM CDT Tue Jul 11 2017

.UPDATE...
Issued at 835 PM CDT Tue Jul 11 2017

Severe Thunderstorm Watch 409 was issued at appx 7pm cdt until 11
pm cdt for most of the counties east of the James River valley.
Some of the best instability and shear of the summer, so far, for
supercells. Higher than preferred LCL's this evening didn't
completely eliminate the tornado potential, but for sure the large
hail and strong wind potential has been realized this evening. So
far, 2 or 3 storms formed on the pre-frontal surface trof/dry-line
feature over the prairie coteau and began splitting. So far, very
large hail and winds up to 75 mph have been produced by these
storms as they make their way into Minnesota. Watertown received
some of the worst of the hail and wind, and heavy rain. Day and
Clark counties have been removed from the Watch, with the severe
weather threat diminishing there now. But, further east, the
threat for strong storms to develop/persist continues. Updates
are out.

UPDATE Issued at 610 PM CDT Tue Jul 11 2017

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 333 PM CDT Tue Jul 11 2017

Hot temperatures in the upper 90s to low 100s are currently residing
from the James valley westward into central SD. Dewpoints have mixed
out lower in many places, but still seeing scattered obs reporting
heat indices at or just above 100 degrees within portions of the
heat advisory. Will leave headline in place until its current
expiration time.

Also keeping an eye on the couple areas of cumulus across the region
for possible convective initiation. Unfortunately, a fairly low
confidence forecast in regards to timing and areal coverage of
storms later this afternoon and evening. It still appears best area
for strong to severe storms will be over northeast SD into west
central MN, generally east of the James River. Ribbon of moderate to
strong instability is setting up over eastern SD with sufficient
bulk shear. CAM solutions offer up no confidence as they vary
greatly in coverage and timing. The main theme though points to some
degree of development in the northeast counties later this afternoon
into the evening hours. Although, there are a few solutions showing
initiation further south from around Huron to Chamberlain, which is
where the cumulus field currently resides, so this is something to
watch. This would be within area of strongest daytime heating as
temps hover around 100 to 103 degrees. Any storms that do form this
afternoon and evening certainly may become severe with large hail
and damaging winds. An isolated tornado cannot be ruled out either,
mainly in the far northeast corner of the CWA where 0-1km shear is
the best.

Northerly winds and cooler temperatures are in store for Wednesday
behind the departing cool front. Although, it will still be warm
with highs mainly in the 80s. Dewpoints will be a bit lower for
eastern areas as the drier air mass works in.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 333 PM CDT Tue Jul 11 2017

By 00Z Thursday, the 500mb pattern will show the 500mb low along
the Manitoba/Ontario border, with zonal flow giving way to ridging
from the west across our area. Expect the building ridge to our
west to slide directly overhead Friday through the weekend. It
will still remain nearby through early next week, but become
suppressed as low over the Gulf of Alaska moves into central
Canada. This will help support well above normal temperatures that
will be flirting with the 100 degree mark Friday through Tuesday.
At this time, Friday and Monday look to be the warmest days.

At the sfc, high pressure over southern Manitoba and northern ND
will continue to push a ridge across the forecast area through mid
day Friday as the high itself sinks across MN.

While a weak cold front slipping in from ND Friday night into
Saturday could bring isolated showers and storms to mainly north
central SD, not much is expected. Yet another sfc ridge will move in
for the rest of the weekend, exiting across MN Sunday. But what
about that day 7 forecast? Low pressure will be sliding into the
Central Plains later Monday, but it's nothing to get too excited
about quite yet.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 610 PM CDT Tue Jul 11 2017

VFR for the next 24 hours, except in/near TS which, according to
the radar/satellite imagery and latest available short-range
guidance, could be impacting/moving within the vicinity of the
KABR/KATY terminals over then next 3 to 6 hours. Have introduced
some VCTS mention for now. Looks like some convection developing
about 15 to 20 miles west of KATY at this time. So, amendments for
TEMPO TS may be forthcoming sooner than later for that terminal.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...TMT
LONG TERM...KF
AVIATION...Dorn
Hazardous weather outlook, Jul 11, 4:03 AM CDT, 18 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
403 AM CDT Tue Jul 11 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-120915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
403 AM CDT Tue Jul 11 2017 /303 AM MDT Tue Jul 11 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

The grassland fire danger will reach the high to very high
category today, along and west of the James valley. Expect south
to southwest winds ahead of a cold front, with winds speeds
topping out around 25mph. Behind the front, winds will be north to
northwest at 10 to 15mph.

The cold front will provide the focus for afternoon thunderstorms,
mainly along and east of the James river valley, including the
Sisseton hills region and into western Minnesota. Storms have the
potential to generate damaging winds and large hail. Storms will
track southeast through the evening departing the forecast area
during the early overnight hours.

Heat and humidity will combine to produce heat index values in the
upper 90s to low 100s before the front moves through.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Local storm report, Jul 11, 8:23 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
823 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             4 E WATERTOWN           44.92N 97.09W
07/11/2017  M2.75 INCH       CODINGTON          SD   TRAINED SPOTTER

            PHOTO VIA SOCIAL MEDIA. APPROXIMATE LOCATION
            AND TIME.

&&

RL
Local storm report, Jul 11, 8:37 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
837 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             2 SSE PEEVER            45.51N 96.94W
07/11/2017  M1.00 INCH       ROBERTS            SD   PUBLIC

            SOCIAL MEDIA REPORT.

&&

RL
Special weather statement, Jul 11, 8:43 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
843 PM CDT TUE JUL 11 2017

MNZ039-SDZ008-120230-
Traverse MN-Roberts SD-
843 PM CDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TRAVERSE AND
NORTHEASTERN ROBERTS COUNTIES UNTIL 930 PM CDT...

At 843 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wheaton, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wheaton.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Minnesota...and northeastern South Dakota.

LAT...LON 4572 9626 4575 9652 4590 9658 4593 9625
TIME...MOT...LOC 0143Z 274DEG 18KT 4584 9647

KF
Local storm report, Jul 11, 8:54 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             3 E WATERTOWN           44.91N 97.11W
07/11/2017  M3.00 INCH       CODINGTON          SD   PUBLIC

            SEVERAL SOCIAL MEDIA PHOTOS/MEASUREMENTS.
            APPROXIMATE LOCATION AND RADAR ESTIMATED
            TIME.

&&

RL
Local storm report, Jul 11, 9:55 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
955 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             4 ESE LAKE NORDEN       44.57N 97.13W
07/11/2017  M1.00 INCH       HAMLIN             SD   TRAINED SPOTTER

&&

MC
Local storm report, Jul 11, 9:58 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
958 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     HAIL             4 ESE LAKE NORDEN       44.57N 97.13W
07/11/2017  E1.00 INCH       HAMLIN             SD   PUBLIC

&&

MC

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:00 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin45 min
Jul 11, 7:24 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant51 min
Jul 11, 7:25 PM CDTSevere Thunderstorm WarningABRDeuel, Hamlin50 min
Jul 11, 7:35 PM CDTSpecial Weather StatementABRRoberts40 min
Jul 11, 7:51 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin39 min
Jul 11, 8:07 PM CDTSevere Thunderstorm WarningABRRoberts68 min
Jul 11, 8:22 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin27 min
Jul 11, 9:36 PM CDTSevere Thunderstorm WarningABRDeuel, Hamlin24 min
Jul 11, 9:44 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin46 min
Jul 11, 9:49 PM CDTSevere Thunderstorm WarningABRClark, Codington, Deuel, Hamlin41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.